I need advice. Complication of sclerotherapy foam leaking into muscle in my calf and great saphenous vein by mistake? (photo)

Following ELA of the short saph vein in my left leg, side veins were treated by USG foam sclerotherapy. U/S, showed the foam had leaked through a vein to the muscle. I was told to take half aspirin daily for 1 month. I have hardening, redness and tenderness in the great saph vein on the same side. My GP, ordered a U/S that showed the foam had leaked into the great saph and muscle. How can this be remedied? Is the specialist at fault? Does this event occur often with these procedures?

Doctor Answers (2)

Accepted side effect of Foam Sclerotherapy

+1
It seems by your description that the foam extended into the greater saphenous vein and caused a superficial phlebitis of the vein.  This can happen and is a known possible side effect of using foam.  It does not mean that your treating physician did anything wrong.  There are sometimes connections between both the greater and small saphenous veins and side branches so the foam can travel through these branches. Warm compresses, compression and ibuprofen are the usual treatment for this.


Naples General Surgeon
5.0 out of 5 stars 2 reviews

Treatment of short (small or lesser) saphenous vein with endovenous laser ablation (EVLA) - Williamsville

+1
We use the EVLT Never Touch technology which is better than the generic EVLA technology that most phlebologists tend to use - EVLA is much less constly to use that the best technology which is EVLT Never Touch. 

The 'thigh extension branch' of the short saphenous vein is called the vein of Giaccomini. In your case, the ablation extended into this vein and cause obliteration of the great saphenous vein in the thigh (GSV).

I recommend using something called Phlebitis PAK for the inflammation along with topical creams VenoQuin and VenoLucent to reduce the pigmentation. 

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.